MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.0MM SURESHOT LONG AO DRILL; ORTHOPEDIC STEREOTAXIC INSTRUMENT

SMITH & NEPHEW, INC. 4.0MM SURESHOT LONG AO DRILL; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Catalog Number 71692811
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Injury (2348)
Date of Event 12/07/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery, drill broke and the head of the drill was left in the femoral shaft medullary cavity.
 
Additional Manufacturer Narrative
The associated complaint device was not returned.The clinical/medical team concluded, without the requested clinical information the root cause of the drill head breakage cannot be determined.The drill head is biocompatible however, the patient impact beyond possible micro-motion and/or migration, local irritation/discomfort cannot be determined though as it will likely stay in the medullary canal it will likely not cause any further issue.It has not been communicated if a revision surgery will be performed to remove the retained component.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed part revealed no prior complaints for the listed batch.Without the actual device involved our investigation cannot proceed.If the device or new information is received in the future, the complaints can be re-opened.No further actions are being taken at this time.We consider this investigation closed.

Brand Name
4.0MM SURESHOT LONG AO DRILL
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8534351
Report Number1020279-2019-01613
Device Sequence Number11370437
Product Code OLO
UDI-Device Identifier03596010648259
UDI-Public03596010648259
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K100107
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/02/2026
Device Catalogue Number71692811
Device Lot Number16CNG0024
Initial Date Received by Manufacturer 04/01/2019
Supplement Date Received by Manufacturer04/01/2019
Initial Report FDA Received Date04/21/2019
Supplement Report FDA Received Date10/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age78 YR